Georgia, 2010

Hail and Damaging Winds in Georgia, May 24, 2010

May 24, 2010 · NWS FFC · 4 events in 3 counties and zones

An anomalous upper low had developed off the North Carolina/South Carolina coast in response to an upper trough which had previously been moving through the westerlies. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An anomalous upper low had developed off the North Carolina/South Carolina coast in response to an upper trough which had previously been moving through the westerlies. The southern part of the upper trough was left lagging behind along the southeast U.S. coast. The upper trough then closed off as a weak upper low and meandered along the southeast U.S. coast for several days. A weak surface low developed near the upper low. Maritime air was brought back into Georgia with the northeast surface flow. Northeast winds aloft also prevailed across Georgia. Thunderstorms developed during the mid-afternoon in favorable areas of orographic lifting across the northeast Georgia mountains, then propagated southwest into north central and northwest Georgia. During the early evening, a few of these became strong to severe producing hail and damaging downburst winds. The severe storm affected northwest Gordon and far northern Floyd counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 24, 2:27 PM EST, 41 minutes earlier.

Area forecast discussion, May 24, 2:27 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT MON MAY 24 2010

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SHOWERS MOVING INTO EAST GA ASSOCIATED WITH
THE UPPER LEVEL DISTURBANCE ALONG THE CAROLINA COAST. THERE IS ALSO
A WEAK HIGH PRESSURE RIDGE CENTERED JUST OFF THE NEW ENGLAND COAST
CREATING ALMOST A WEDGE LIKE SITUATION FOR THE EASTERN SEABOARD
WHICH IS HELPING TO KEEP CONVECTIVE ACTIVITY AT A MINIMUM. MODELS
SEEM TO BE HANDLING THESE FEATURES FAIRLY WELL IN THE SHORT TERM
WITH THE GFS INITIALIZING CLOSEST TO WHATS ACTUALLY OCCURRING. THIS
DISTURBANCE IS EXPECTED TO CONTINUE MOVING SE BECOMING CENTERED OVER
GA BY 12Z TUE. THE WEDGE ALSO CONTINUES ACROSS THE AREA SO NOT
EXPECTING MUCH IN THE WAY OF SEVERE WEATHER OVER THE NEXT FEW DAY.
MODELS ALSO SHOW WEAK INSTABILITY OVER THE NEXT FEW DAYS WITH MU AND
MLCAPES ONLY GETTING INTO THE 500-1000 J/KG RANGE. THERE IS ANOTHER
DISTURBANCE WHICH IS CURRENTLY ABOUT 475 MILES SW OF BERMUDA BEING
MONITORED BY THE NHC FOR POSSIBLE SUBTROPICAL OR TROPICAL
DEVELOPMENT OVER THE NEXT 2 DAYS. ITS CURRENT FORECAST TRACK TAKES
IT NW TO JUST OFF THE COAST OF THE CAROLINAS BY 00Z THU BEFORE
MOVING BACK EAST THROUGH THE WEEKEND.

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS BEGIN TO LIFT OUT UPPER LOW THURSDAY WITH MODERATELY STRONG
NNW FLOW ALOFT TO PERSIST THROUGH FRIDAY. ECMWF AND GFS LOOK MUCH
MORE REASONABLE AFTER FRIDAY SHOWING A WEAK SHORT WAVE OVER THE
MIDWEST ON THURSDAY AND A CLOSED OFF UPPER LOW OVER THE MIDSOUTH
FRI/SAT. IF THIS VERIFIES SHOULD SEE GOOD CHC OF SHRA/TSRA ON SAT
AND SUN. LOW CONFIDENCE OVERALL BUT GIVEN GENERAL INCONSISTENCIES
DAY 5 THRU 7 AND FAVORABLE DIURNAL CLIMATOLOGICAL POPS...HAVE
DECIDED TO GO WITH CONSISTENCY AND KEEP SLT CHC SHRA/TSRA ON SAT AND
SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  82  60  86  60 /  40  30  20  20  10
ATLANTA         66  80  63  83  65 /  30  30  20  20  10
BLAIRSVILLE     60  79  56  82  57 /  30  30  10  20  10
CARTERSVILLE    64  81  57  85  58 /  30  30  20  20  10
COLUMBUS        68  81  64  87  64 /  30  30  20  20  10
GAINESVILLE     64  80  61  84  63 /  30  30  10  20  10
MACON           66  84  61  87  58 /  30  30  20  20  10
ROME            64  83  60  86  60 /  30  30  10  20  10
PEACHTREE CITY  63  80  58  83  58 /  30  30  20  20  10
VIDALIA         67  85  65  85  64 /  50  30  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 24, 10:22 AM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1122 AM EDT MON MAY 24 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1122 AM EDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
LOW PRESSURE ALOFT OVER THE CAROLINAS WILL CIRCULATE ATLANTIC
MOISTURE INTO GEORGIA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE LIGHTNING. GUSTY WINDS AND SMALL HAIL ARE
ALSO POSSIBLE.

.DISCUSSION...
AN UPPER LOW OVER THE CAROLINAS WILL CIRCULATE MOISTURE WESTWARD
ACROSS GEORGIA THROUGH THE FORECAST PERIOD. INSTABILITY ASSOCIATED
WITH THIS LOW LOOKS MARGINAL WITH CAPES BETWEEN 1000 AND 1500 AND
WEAK VERTICAL SHEAR. THUNDERSTORMS SHOULD GENERALLY REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 24, 2:25 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT MON MAY 24 2010

GAZ090-091-102-103-242045-
325 PM EDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN WEBSTER...STEWART...CHATTAHOOCHEE AND MARION COUNTIES UNTIL
445 PM EDT...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF RENFROE...MOVING SOUTHWEST
AT 15 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WEBSTER...
STEWART...CHATTAHOOCHEE AND MARION COUNTIES THROUGH 445 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE SEMINOLE...RENFROE...
BROOKLYN...LOUVALE...RICHLAND...CHARLES...KIMBROUGH...LUMPKIN AND
WESTVILLE.
Special weather statement, May 24, 2:58 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EDT MON MAY 24 2010

GAZ053-066-067-242045-
358 PM EDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN TROUP...MERIWETHER AND COWETA COUNTIES UNTIL 445 PM EDT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRANTVILLE...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TROUP...
MERIWETHER AND COWETA COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE GRANTVILLE...LONE OAK...SAINT MARKS AND
HOGANSVILLE.

The radar

The Atlanta radar (KFFC), 26 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Coweta

When
May 24, 3:08 PM EST to 3:13 PM EST
Where
Coweta County, 3 mi SW of Moreland to Grantville
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.249, -84.807

The public reported that three trees and two power lines were blown down in the Grantville area from a small isolated thunderstorm downburst. Hail just less than dime-size was also observed.

Hail, Gordon

When
May 24, 4:58 PM EST to 5:10 PM EST
Where
Gordon County, Sugar Vly to 3 mi WSW of Sugar Vly
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.550, -85.020

An amateur radio operator reported penny-sized hail in far northwestern Gordon county between Sugar Valley and the Floyd county line.

Thunderstorm Wind, Gordon

When
May 24, 5:06 PM EST to 5:13 PM EST
Where
Gordon County, 1 mi W of Sugar Vly to 3.2 mi WSW of Sugar Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.550, -85.038

The Gordon County 911 Center reported that at least 10 trees and several power lines were down in the far northwestern part of the county from just west of Sugar Valley to the Floyd county line. Georgia Highway 136 was closed because of a downed tree and power line. Two other roads were partially blocked from downed trees.

Thunderstorm Wind, Floyd

When
May 24, 5:15 PM EST to 5:24 PM EST
Where
Floyd County, 2 mi NNE of Everett Spgs to Everett Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.527, -85.107

The public reported that at least 30 trees were down near Everett Springs Road in the extreme northern panhandle of Floyd county. A few power lines were also down in the area. It was reported that the road was blocked for a while from the downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233612, 233608, 233601, 233619.